Genesys Medical Institute - Salt Lake City, Utah

How long should I stay on Hormones?

Age to stop hormone treatmentHormone replacement therapy is used to treat a variety of hormone symptoms among men and women, though it’s most commonly recognised as an effective method for women between the ages of 47 and 55 to effectively tackle the signs and symptoms of menopause, including night sweats, sudden weight gain, and hot flashes.

The symptoms of menopause can last upwards of two, three, or even five years if not more, so it’s not uncommon for women to find themselves asking when, exactly, they should halt their treatment. Unfortunately the question of when to stop is as difficult to ask as the ideal age to start undergoing treatment.

The general consensus between experts is that anywhere between 3 to 5 years is when further risks and concerns should be discussed with your doctor, while others suggest a much shorter timeframe. This can be as short as 3 months for some, while others would implore you to check back in with your specialist within a year of starting treatment. And others? They’d advise that you continue to undergo low-dose treatment for as long as there are health benefits to be gained.

So, what’s the answer?

Ultimately, the answer you receive will depend on who you talk to. For example, one GP in the UK said that, depending on who you were referred to, you would receive different response. The clear consensus here is that there’s no clear consensus on the length of time any one person should undergo hormone therapy treatments, which is why it’s important to read up on the topic, talk with your doctor, and stay up to date on the latest developments to ensure when, how, and why you stop is in your best interests.

Whatever your decision, it’s recommended that you reduce your treatments gradually, over time, to help your body adjust. Over the course of treatment your body may have become dependent on the supply of hormones. Any abrupt halt in treatment may see you go into ‘overnight menopause’, resulting in severe symptoms which can often be unpleasant.

Learn more about hormones with our FAQs